Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Dec 26, 2017, 8:36 PM EST for Oswego County, New York. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 26, 2017, 8:36 PM EST (01:36 UTC)
- Expired
- Dec 26, 2017, 10:00 PM EST
- In force
- 84 min
- Issued by
- NWS Buffalo, NY
County Oswego County, NY
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 1.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1844 m above ground
- 0-6 km bulk shear
- 100 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
624
WWUS81 KBUF 270136
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
836 PM EST TUE DEC 26 2017
NYZ006>008-270300-
Jefferson-Oswego-Lewis-
836 PM EST TUE DEC 26 2017
...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTH CENTRAL JEFFERSON...
SOUTHERN LEWIS AND NORTHERN OSWEGO COUNTIES...
At 835 PM EST, A band of lake effect snow producing snow fall rates
of 2 to 4 inches per hour extended across Southern Jefferson,
Central Lewis, and Northern Oswego counties. The northern edge of
this lake band extends along a line from Sandy Creek to near
Whetstone Gulf State Park. The southern edge of this lake band
extends along a line from near Scriba to Osceola to Mohawk Hill.
This band of lake effect snow is slowly moving south. Blowing and
drifting snow is also occurring within this band.
Locations impacted include...
Oswego, Sandy Island Beach State Park, Pulaski, Redfield, Selkirk
Shores State Park, Highmarket, Mexico Point State Park, Nine Mile
Point, Whetstone Gulf State Park and Hastings.
This includes Interstate 81 between exits 33 and 39.
Driving within this snow band will be extremely difficult with snow
covered roads and visibilities down to near zero at times. If you
must travel across this area, slow down and allow plenty of extra
time to reach your destination.
LAT...LON 4342 7553 4348 7581 4333 7589 4345 7666
4356 7645 4357 7628 4374 7628 4370 7512
4361 7511
$$
WelchWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Dec 26, 6:49 PM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Dec 26, 6:49 PM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
649 PM EST Tue Dec 26 2017
.SYNOPSIS...
Significant lake effect snows will continue east of the lakes this
evening before shifting southeast of the lakes overnight through
Wednesday. Otherwise conditions will be largely dry with gradually
diminishing winds. Bitterly cold temperatures will also persist
through the rest of the week as arctic air remains entrenched across
our region.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
A significant lake effect snow event continues east of Lakes Erie
and Ontario this evening as the region remain entrenched in a
westerly flow of arctic air. Outside of the lake effect, it remains
dry and very cold. Overnight tonight, temperatures will fall
into the single digits across much of the region, with single
digits below zero across the North Country. When combined with
the brisk westerly winds overnight, we can expect to see wind
chill values -10 to -15 across western New York and -15 to
-20 across the North Country late tonight and early Wednesday
morning. Temperatures will struggle back into the teens on
Wednesday for western NY, and only into the positive single
digits in the North Country.
A very impressive Lake Ontario band remains nearly stationary across
the Tug Hill this evening, taking full advantage of the long lake
axis, and producing snowfall rates of 3 to 4 inches per hour.
Meanwhile off Lake Erie, lake effect snow have consolidated
with upslope enhancement along the Chautauqua ridge, with
maximum snowfall rates around 2 inch per hour.
Late tonight into early Wednesday morning, an arctic boundary will
push south across the North Country turning the boundary layer flow
northwesterly. As wind speeds lighten and winds back to the
northwest, expect the Lake Ontario band will contract toward the
shoreline while sinking southward across Oswego County. This will be
a good setup to bring heavy lake effect snow to locations closer to
the shoreline like Pulaski, Oswego and Fair Haven, with those
locations expected to pick up about a foot of snow late tonight
through Wednesday morning. As we get into the day Wednesday, the
band will be pushed into the southern Lake Ontario shoreline as
winds turn almost due northerly behind the frontal boundary. This
orientation will help break the band into weaker multibands through
Wednesday afternoon, but which could benefit from some upstream
connection to the Georgian Bay/Lake Huron. Have issued a Winter
Weather Advisory for the southern Lake Ontario shoreline for
generally 3 to 6 inches in the most persistent snow.
Off Lake Erie the activity is becoming increasingly tied to the
Chautauqua Ridge as the steering winds slowly veer and support more
in the way of orographic enhancement. While the aforementioned cap
of around 7 kft will help to keep this activity on a more moderate
level compared to what was seen yesterday afternoon and
evening...additional significant accumulations of 6 to 12 inches
will still be likely in those areas of the Southern Tier where the
snows are most persistent through Wednesday...leading to eventual
storm totals of 2 to 4 feet in the hardest hit areas.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Low-level flow will continue to veer to the northwest and weaken
Wednesday night, as an arctic high over the upper Great Lakes begins
to shift east into our region. Lingering lake effect showers
southeast of the lakes should gradually diminish to just scattered
flurries by Thursday morning, as the airmass becomes increasing dry
and subsidence associated with the encroaching high send inversion
levels crashing below 5kft. In fact, the main concern Wednesday
night will not be snowfall, but rather bitterly cold temperatures,
as the arrival of the coldest air of the season sends the mercury
plunging to the single digits above/below zero. In the North
Country, a lack of lake-modification will result in even colder
temperatures, with temperatures dropping as low as -15F. At these
temperatures, even the light northwesterly breeze expected should
send wind chills below -20F there, likely requiring a wind chill
advisory.
Aside from a few lingering flurries south of the lake, it will
remain quiet Thursday into Thursday evening, as the aforementioned
area of high pressure passes across the region. The coldest air will
shift east with the high, and this combined with increasing warm
advection aloft and associated cloud cover should prevent Thu night
from turning out as cold as Wed night, though it will still run in
the single digits above zero, with 0 to 10 below in the North
Country.
As me move from late Thursday night into Friday, we will see at
least a chance for some light snow developing as modest warm
advection develops ahead of an approaching shortwave. Guidance is
hinting at the potential for a brief shot of lake effect snow on
southwest flow as the shortwave moves through Friday and Friday
night, but given model differences in timing/placement of details,
will stick with broadbrush chance pops for the time being. The one
certainty is that it will remain quite cold, with highs in the
teens Friday and single digits Friday night, with readings 10-15
degrees colder in the North Country.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
An arctic airmass with longwave troughing over the Great Lakes will
remain in place as we close 2017 and welcome 2018. Expect continued
very cold temperatures and chances of snow showers this coming
weekend into next week. Temperatures will average 20 degrees below
late December normals. High temps will only reach the single digits
in the higher terrain and North Country while struggling to break
into the double digits in the lower terrain south of Lake Ontario.
Overnight lows will ranging from negative double digits in the North
Country to low single digits even near the lakes. While strong winds
are not expected, even just a light breeze will push wind chill
temps near Advisory levels.
In terms of precipitation, Global models show a weak surface low
crossing the Great Lakes Saturday with widespread chance POPS. Have
held onto likely POPs for the extreme western Southern Tier where
the axis of the longwave trough may support better lift for
snowfall. Beyond Saturday, a general north to northwest flow over
the Great Lakes within this very cold airmass will support chances
for Lake Effect snows which are further supported by GFS BUFKIT
profiles from Sunday into Tuesday.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Heavy lake effect snow will continue east of Lakes Erie and Ontario
this evening while shifting southeast of the lakes late tonight and
Wednesday. These bands of snow will most persistently impact KJHW
through the TAF period with MVFR/IFR conditions. The heavy snow east
of Lake Ontario will remain just south of KART through this evening
before shifting farther south tonight. On Wednesday, the wind shift
to the northwest will allow lake effect snow showers to impact
KIAG/KROC and KJHW with MVFR/IFR conditions. Outside of the lake
effect snow, expect widely VFR conditions with gradually diminishing
winds.
Outlook...
Wednesday...Areas of lake effect snow and IFR east and
southeast of the lakes...otherwise MVFR to VFR.
Thursday...A chance of snow showers/MVFR downwind of the lakes...
otherwise mainly VFR.
Friday and Saturday...VFR/MVFR conditions with a chance of snow.
&&
.MARINE...
Gradually weakening westerly to northwesterly winds will remain in
place through midweek. Small craft advisory conditions will linger
on the lakes through Wednesday morning before tapering off by
Wednesday afternoon and evening.
&&
.EQUIPMENT...
The KTYX WSR-88D radar at Montague, NY has suffered a motor
failure and will be out of service through 26 December 2017.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 6 PM EST Wednesday for
NYZ005>008-012-019>021-085.
Winter Weather Advisory from 1 AM to 7 PM EST Wednesday for
NYZ003-004.
Winter Weather Advisory from 4 AM to 7 PM EST Wednesday for
NYZ001-002.
MARINE...Small Craft Advisory until 7 PM EST Wednesday for LEZ040-041.
Small Craft Advisory until 7 PM EST this evening for
LEZ020.
Small Craft Advisory until 10 AM EST Wednesday for
LOZ042>044.
Small Craft Advisory until 4 AM EST Wednesday for LOZ045.
&&
SYNOPSIS...CHURCH/TMA
NEAR TERM...CHURCH/TMA
SHORT TERM...WOOD
LONG TERM...SMITH
AVIATION...CHURCH/TMA
MARINE...CHURCH/TMA
EQUIPMENT...WOODHazardous weather outlook, Dec 26, 6:20 AM EST, 14 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 620 AM EST Tue Dec 26 2017 NYZ001>003-010-011-013-014-271200- Niagara-Orleans-Monroe-Northern Erie-Genesee-Livingston-Ontario- 620 AM EST Tue Dec 26 2017 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019>021-085-271200- Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- 620 AM EST Tue Dec 26 2017 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 6 PM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004-271200- Wayne- 620 AM EST Tue Dec 26 2017 ...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY MORNING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ005-271200- Northern Cayuga- 620 AM EST Tue Dec 26 2017 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 6 PM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006-271200- Oswego- 620 AM EST Tue Dec 26 2017 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 6 PM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. The combination of very low temperatures and a modest wind Wednesday night will produce dangerously low wind chill values of 15 to 20 below zero. As confidence in this forecast increases...wind chill headlines may be required. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-271200- Jefferson-Lewis- 620 AM EST Tue Dec 26 2017 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 6 PM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. The combination of very low temperatures and a modest wind Wednesday night will produce dangerously low wind chill values of 25 to 30 below zero. As confidence in this forecast increases...wind chill headlines may be required. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-271200- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 620 AM EST Tue Dec 26 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JJR/RSH
In the hours before
Local storm report, Dec 26, 4:03 PM EST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
403 PM EST TUE DEC 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM SNOW PERRYSBURG 42.46N 79.00W
12/26/2017 M32.0 INCH CATTARAUGUS NY CO-OP OBSERVER
&&
EVENT NUMBER BUF1702085
SJWSpecial weather statement, Dec 26, 4:33 PM EST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Buffalo NY
433 PM EST TUE DEC 26 2017
NYZ006>008-262330-
Jefferson-Oswego-Lewis-
433 PM EST TUE DEC 26 2017
...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHERN JEFFERSON...LEWIS
AND NORTHEASTERN OSWEGO COUNTIES...
At 432 PM EST, A band of lake effect snow producing snow fall rates
of 2 to 4 inches per hour extended across Southern Jefferson,
Central Lewis, and Northern Oswego counties. The northern edge of
this lake band extends along a line from Henderson to Rodman to
Copenhagen. The southern edge of this lake band extends along a line
from near Sandy Creek to near Smartville to Whetstone Gulf State
Park. Blowing and drifting snow is also occurring within this band.
Locations impacted include...
Sandy Island Beach State Park, Stony Point, Lowville, Adams, Adams
Center, Henderson Harbor, Barnes Corners, Whetstone Gulf State Park,
Southwick Beach State Park and Highmarket.
This includes Interstate 81 between exits 37 and 44.
Driving within this snow band will be extremely difficult with snow
covered roads and visibilities down to near zero at times. If you
must travel across this area, slow down and allow plenty of extra
time to reach your destination
LAT...LON 4358 7520 4359 7626 4378 7629 4383 7636
4387 7635 4384 7645 4385 7649 4389 7650
4397 7515 4361 7511
WelchLocal storm report, Dec 26, 6:23 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
623 PM EST TUE DEC 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM SNOW 8 N REDFIELD 43.64N 75.88W
12/26/2017 M56.9 INCH OSWEGO NY CO-OP OBSERVER
&&
EVENT NUMBER BUF1702086
SJWSpecial weather statement, Dec 26, 6:30 PM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Buffalo NY
630 PM EST TUE DEC 26 2017
NYZ006>008-270130-
Jefferson-Oswego-Lewis-
630 PM EST TUE DEC 26 2017
...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTH CENTRAL JEFFERSON...
SOUTHERN LEWIS AND NORTHERN OSWEGO COUNTIES...
At 629 PM EST, A band of lake effect snow producing snow fall rates
of 2 to 4 inches per hour extended across Southern Jefferson,
Central Lewis, and Northern Oswego counties. The northern edge of
this lake band extends along a line from Belleville to Lorraine to
Bellwood. The southern edge of this lake band extends along a line
from near Pulaski to North Osceola to Turin. This band of lake
effect snow is slowly moving south. Blowing and drifting snow is
also occurring within this band.
Locations impacted include...
Sandy Island Beach State Park, Lowville, Pulaski, Adams, Redfield,
Selkirk Shores State Park, Highmarket, Mexico Point State Park, Nine
Mile Point and Barnes Corners.
This includes Interstate 81 between exits 35 and 40.
Driving within this snow band will be extremely difficult with snow
covered roads and visibilities down to near zero at times. If you
must travel across this area, slow down and allow plenty of extra
time to reach your destination.
LAT...LON 4347 7543 4351 7651 4356 7645 4357 7636
4356 7631 4358 7626 4369 7626 4380 7631
4385 7514 4361 7511
WelchSpecial weather statement, Dec 26, 8:36 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
836 PM EST TUE DEC 26 2017
NYZ006>008-270300-
Jefferson-Oswego-Lewis-
836 PM EST TUE DEC 26 2017
...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTH CENTRAL JEFFERSON...
SOUTHERN LEWIS AND NORTHERN OSWEGO COUNTIES...
At 835 PM EST, A band of lake effect snow producing snow fall rates
of 2 to 4 inches per hour extended across Southern Jefferson,
Central Lewis, and Northern Oswego counties. The northern edge of
this lake band extends along a line from Sandy Creek to near
Whetstone Gulf State Park. The southern edge of this lake band
extends along a line from near Scriba to Osceola to Mohawk Hill.
This band of lake effect snow is slowly moving south. Blowing and
drifting snow is also occurring within this band.
Locations impacted include...
Oswego, Sandy Island Beach State Park, Pulaski, Redfield, Selkirk
Shores State Park, Highmarket, Mexico Point State Park, Nine Mile
Point, Whetstone Gulf State Park and Hastings.
This includes Interstate 81 between exits 33 and 39.
Driving within this snow band will be extremely difficult with snow
covered roads and visibilities down to near zero at times. If you
must travel across this area, slow down and allow plenty of extra
time to reach your destination.
LAT...LON 4342 7553 4348 7581 4333 7589 4345 7666
4356 7645 4357 7628 4374 7628 4370 7512
4361 7511
WelchThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 4:13 AM EST | Wind Chill Warning | BUF | Jefferson, Lewis | 47 hr |
| Dec 27, 4:13 AM EST | Wind Chill Advisory | BUF | Allegany, Cattaraugus, Cayuga, Livingston, Monroe, Ontario and 3 more | 47 hr |
| Dec 27, 9:29 AM EST | Special Weather Statement | BUF | Wayne | 2 hr |
| Dec 27, 4:25 PM EST | Special Weather Statement | BUF | Niagara, Orleans | 65 min |
| Dec 27, 4:28 PM EST | Special Weather Statement | BUF | Monroe | 62 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.